Amarillo, TX - If you have kids with asthma, a popular over-the-counter drug could be making it worse. Researchers are linking acetaminophen to more asthma problems.
"There are a lot of unanswered questions," Amarillo pediatrician, Dr. Meganne Walsh, said. "Is there something else going on in patients with asthma when they take more Tylenol?"
An article was even published in the Journal of Pediatrics about it.
"We kind of consider it one of the first places we go if we want somewhat of an authoritative opinion," Walsh said. "I think it's bringing attention. I think it's also kind of shaking the pediatricians, me included, it's like, wow, this is something else I need to think about.
Doctors have noticed somewhat of an asthma epidemic over the past 30 years. In the panhandle region, dry weather and high winds don't help.
"I've seen in my practice, a lot of little asthma flare-ups," Walsh said. "I do think it is because of the dryness, the wind and the dust."
Canyon resident, Tony Smitherman, has noticed more problems with his 10-year-old son.
"It will start with the allergies and then there's a runny nose, severe cough," Smitherman said. "He's had asthma since he was about 2 or 3-years-old. We hadn't had an episode in about four or five years, but here within the past six months we've had about three episodes and doctors visits and over $500.00 in medication."
Dr. Walsh realizes many are curious about what parents should do. She thinks it would be reasonable for them to talk to their pediatrician about it and try to avoid the Tylenol, if possible.